Pennsylvania, 2002

Tornado in Pennsylvania, July 28, 2002

July 28, 2002 · NWS CTP · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 10:00 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 28, 10:00 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 AM EDT SUN JUL 28 2002

UPDATED AGAIN MAINLY TO CLEAN UP MORN/AFTN WORDING.
NO CHANGES BEYOND FIRST PD.

CORRECTION. SPS REISSUED FOR ENTIRE CWA FOR POTENTIAL SEVERE.

.CTP...SPS (SEVERE WEATHER STATEMENT) FOR ENTIRE CFA.

GARTNER

In the hours before

Special weather statement, Jul 28, 6:00 AM EST, 5 hours 30 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-281600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 AM EDT SUN JUL 28 2002

SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE THIS
AFTERNOON AND EVENING.

STRONG THUNDERSTORMS MOVED ACROSS THE NORTHERN MOUNTAINS OF
PENNSYLVANIA AND PARTS OF THE SUSQUEHANNA VALLEY EARLY THIS MORNING.

HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND
THE SUSQUEHANNA VALLEY. THIS MUGGY AIRMASS WILL INTERACT WITH THE
LEFT OVER WIND SHIFT BOUNDARIES FROM THE EARLY MORNING CONVECTION TO
PRODUCE RATHER NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY
TONIGHT.

TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND
VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP
TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING
SEVERE.

ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A
DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED
TORNADO IS ALSO POSSIBLE.

LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN
STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3
THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND
TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM
WATCHES OR WARNINGS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

LAMBERT/LIPTON
Special weather statement, Jul 28, 6:21 AM EST, 5 hours 9 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-281815-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
721 AM EDT SUN JUL 28 2002

...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE
THIS AFTERNOON AND EVENING...

STRONG THUNDERSTORMS MOVED ACROSS THE NORTHERN MOUNTAINS OF
PENNSYLVANIA AND PARTS OF THE SUSQUEHANNA VALLEY EARLY THIS MORNING.

HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND
THE SUSQUEHANNA VALLEY. THIS MUGGY AIRMASS WILL INTERACT WITH THE
LEFT OVER WIND SHIFT BOUNDARIES FROM THE EARLY MORNING CONVECTION TO
PRODUCE RATHER NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY
TONIGHT.

TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND
VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP
TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING
SEVERE.

ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A
DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED
TORNADO IS ALSO POSSIBLE.

LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN
STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3
THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND
TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM
WATCHES OR WARNINGS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

LAMBERT/LIPTON
Special weather statement, Jul 28, 10:44 AM EST, 46 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-282245-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1144 AM EDT SUN JUL 28 2002

...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE
THIS AFTERNOON AND EVENING...

HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND
THE SUSQUEHANNA VALLEY. THUNDERSTORMS WILL DEVELOP IN THIS MUGGY
AIRMASS THIS AFTERNOON INTO EARLY TONIGHT. HIGH TEMPERATURES IN THE
UPPER 80S TO MID 90S...ALONG WITH INCREASING AND VEERING WINDS IN
THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP TO INTENSIFY THE
THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING SEVERE.

ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A
DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED
TORNADO IS ALSO POSSIBLE.

LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN
STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3
THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND
TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM
WATCHES OR WARNINGS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

BUDD

The radar

The Buffalo radar (KBUF), 136 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Warren

When
July 28, 11:30 AM EST to 11:40 AM EST
Where
Warren County, Pittsfield
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
41.830, -79.400

A tornado touched down in Warren County, just north of the town of Pittsfield, on the morning of July 28th, 2002. The tornado damaged 5 homes and knocked down approximately 100 trees. The tornado was 100 yards wide with a path of just over 3 miles long. Wind speeds were estimated to be around 100 mph, rating this tornado as an F1 on the Fujita Scale. The worst damage occurred near Brooks Rock Road north of Pittsfield. It was estimated that the tornado touched down around 12:30 p.m. local time, and remained on the ground for about 10 minutes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyThe tornado archive for Pennsylvania, 2002Warnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303269.